Tornadoes · United States · Iowa · 2017
EF1 tornado, Oxford Jct, Iowa, June 28, 2017
This EF1 tornado ran 2.0 miles across Jones County on June 28, 2017, touching down at 7:56 PM CDT and reaching 15 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 28, 2017
- Touchdown
- 7:56 PM CDT (00:56 UTC)
- Lifted
- 8:00 PM CDT (01:00 UTC)
- On the ground
- 4 minutes
- Path length
- 2.0 miles (3.2 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jones County
- Touchdown point
- 41.966, -90.995
- Lift-off point
- 41.977, -90.960
- Record number
- 1706281856-01
The damage survey
3 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.
- crop damage path continues in field behind house
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Low pressure moving along a cold front helped produce supercell thunderstorms with large hail, damaging winds, and tornadoes over much of Iowa the afternoon and evening of June 28th, 2017. This event produced two EF2 tornadoes between Cedar Rapids and Dubuque, Iowa, and a few other weak tornadoes in eastern Iowa.
The EF1 tornado began in a field and traveled mostly through farm land and wooded river valley southwest of Oxford Junction. Just south of Oxford Junction, two non anchored mobile homes were destroyed, a machine shed was damaged, and a camper was blown over.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jun 28, 6:56 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 28, 6:56 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Quad Cities IA IL 656 PM CDT Wed Jun 28 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 323 PM CDT Wed Jun 28 2017 Thunderstorms have been festering over the forecast area through much of the afternoon in the wake of the early morning heavy rain producing storms. These storms have recently strengthened some south of the Quad Cities. In the big picture, an upper level shortwave was moving across northern IA and a 60 kt upper level jet max is moving into western Iowa causing an uptick in storms over northern and western IA and along the MO River in southwest IA. Deep shear and increasing instability will favor severe storm development and a tornado watch was just issued for most of IA and northern MO. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Severe weather and heavy rainfall will be the focus overnight through at least Thursday night. Developing severe storms over western and northern IA will likely evolve into a more linear structure overnight and advance southeast over especially the southern half of the local forecast area. Like last night, the with abundant moisture, will continue a heavy rain threat. Deeper wind shear, high CAPES and possibly boundary interactions will lead to an enhanced severe risk with all modes including large hail, damaging winds and tornadoes, especially late this afternoon through evening. From late evening through overnight, the severe threat will likely diminish, but will have to watch for any possible back-building for a heavy rainfall threat, especially over the forecast area south of I-80. Forecast models largely continue the idea of the main boundary stalling from west to east across southern IA or northern MO late tonight and remaining there through Thursday. Additional mid level shortwaves and high levels of moisture on a southwest low level flow impinging on the boundary will continue the risk for heavy rainfall and at least a slight risk for severe weather as demonstrated by the SPC day 2 outlook with a slight risk over most of the forecast area. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Another wave of showers and thunderstorms is possible for late Friday into Saturday ahead of another shortwave traversing through broad Upper Midwest/Great Lakes trough. However, conditions will not be as conducive for heavy rainfall. Semi-zonal to W/NW flow looks to keep things somewhat unsettled late weekend through early next week with periodic shower chances. Temperatures look to be near to slightly below normal throughout the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 655 PM CDT Wed Jun 28 2017 Clusters of strong to severe storms with damaging wind, large hail and very heavy rainfall will continue to move through eastern Iowa early this evening. There will likely be a break in the storms overnight, then additional storms Thursday morning in the Burlington area, then possibly affecting all terminals Thursday afternoon. Have kept conditions prevailing VFR, but there will be a potential for MVFR low clouds and fog behind the rain, which is not mentioned in the forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 1211 PM CDT Wed Jun 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are expected to develop this afternoon over eastern Iowa and spread east to southeast across most of the outlook area from late afternoon through evening. These storms will likely develop west of highway 218 and north of Interstate 80 between 2 pm and 4 pm. Severe weather threats include damaging wind, large hail, torrential rainfall and isolated tornadoes. The Storm Prediction Center has placed most of eastern Iowa and northwest Illinois in an enhanced risk for severe weather for this afternoon and evening. All of west central Illinois and northeast Missouri are in a slight risk for severe weather. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are again likely Thursday into Friday. There is a risk of severe storms and very heavy rainfall, mainly south of Highway 30 or roughly south of a line from Cedar Rapids Iowa to Sterling Illinois. Active weather will continue into next week with almost daily chances for thunderstorms Saturday through Tuesday. At this time it is too early to determine the threat for severe thunderstorms beyond Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Sheets
In the hours before
Local storm report, Jun 28, 6:52 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 1 WSW PRAIRIEBURG 42.23N 91.44W
06/28/2017 LINN IA TRAINED SPOTTER
LARGE TORNADO WITH DEBRIS.
&&
UTTECHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
0.9 hours before the tornado, 56 km from the path. June 29, 2017.
- Mixed-layer CAPE
- 1521 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 2161 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 15.1
- 0-3 km lapse rate
- 6.8 K/km
Davenport, (KDVN), 12:00Z
11.1 hours after it, 56 km from the path. June 29, 2017.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -369 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Monticello Municipal (MXO), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 52 km away, was scanning. The volume nearest the touchdown began at 00:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 28, 2017
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 28 | 3:46 PM CDT | EF2 | Fremont, IA | 3.7 | 135 | |||
| June 28 | 3:57 PM CDT | EF0 | Adair, IA | 14.9 | 100 | $5,000 | ||
| June 28 | 4:21 PM CDT | EF1 | Page, IA | 2.1 | 75 | |||
| June 28 | 4:21 PM CDT | EF1 | Adams, IA | 3.8 | 100 | $10,000 | ||
| June 28 | 4:25 PM CDT | EF1 | Pierce, WI | 11.3 | 700 | |||
| June 28 | 4:43 PM CDT | EF0 | Adams, IA | 1.9 | 30 | $1,000 | ||
| June 28 | 4:45 PM CDT | EF1 | Adair, IA | 7.6 | 100 | $20,000 | ||
| June 28 | 4:49 PM CDT | EF1 | Burnett, WI | 2.2 | 180 | |||
| June 28 | 5:05 PM CDT | EF2 | Taylor, IA | 7.0 | 1,000 | $75,000 | ||
| June 28 | 5:54 PM CDT | EF1 | Warren, IA | 17.8 | 500 | $85,000 | ||
| June 28 | 6:18 PM CDT | EF0 | Warren, IA | 0.5 | 25 | |||
| June 28 | 6:22 PM CDT | EF0 | Olmsted, MN | 0.0 | 25 | |||
| June 28 | 6:38 PM CDT | EF2 | Linn, IA | 11.7 | 200 | 1 | ||
| June 28 | 6:42 PM CDT | EF0 | Olmsted, MN | 0.4 | 25 | $5,000 | ||
| June 28 | 6:48 PM CDT | EF1 | Gentry, MO | 16.4 | 75 | |||
| June 28 | 6:55 PM CDT | EF1 | Green, WI | 2.2 | 300 | $325,000 | ||
| June 28 | 6:55 PM CDT | EF1 | Green, WI | 0.6 | 150 | $145,000 | ||
| June 28 | 7:07 PM CDT | EF0 | Olmsted, MN | 0.5 | 25 | $3,000 | ||
| June 28 | 7:14 PM CDT | EF2 | Jones, IA | 2.5 | 30 | |||
| June 28 | 7:26 PM CDT | EF0 | Benton, IA | 0.0 | 10 | |||
| June 28 | 7:38 PM CDT | EF0 | Rock, WI | 0.8 | 100 | $60,000 | ||
| June 28 | 8:14 PM CDT | EF1 | Boone, IL | 5.9 | 200 | |||
| June 28 | 8:23 PM CDT | EF1 | Winnebago, IL | 1.6 | 100 | |||
| June 28 | 8:31 PM CDT | EF0 | Nodaway, MO | 1.3 | 25 | |||
| June 28 | 8:50 PM CDT | EF0 | Gentry, MO | 1.4 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.